Alert archive / Pennsylvania / Flash Flood Warnings in 2010
Flash Flood Warning 16, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at Jul 13, 2010, 7:27 PM EDT for Allegheny County, Washington County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 13, 2010, 7:27 PM EDT (23:27 UTC)
- Expired
- Jul 13, 2010, 10:30 PM EDT
- In force
- 3 hr
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Allegheny County, PA, Washington County, PA
The radar
The Pittsburgh radar (KPBZ), 24 km from the middle of the area, began a volume at 23:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 11.5 hours before the alert went out and 9 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 628 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 519 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.4
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 13, 2:03 PM EDT, 5 hours 24 minutes earlier.
Area forecast discussion, Jul 13, 2:03 PM EDT, 5 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 203 PM EDT TUE JUL 13 2010 .SYNOPSIS... A FRONTAL BOUNDARY WILL CROSS THE AREA TONIGHT...BRINGING SHOWERS AND THUNDERSTORMS POSSIBLE. HIGH PRESSURE WILL BUILD ACROSS THE AREA WEDNESDAY AND THURSDAY FOR DRY AND WARM CONDITIONS. A COLD FRONT WILL CROSS THE AREA FRIDAY...LINGERING INTO THE WEEKEND...WITH CHANCES OF SHOWERS AND THUNDERSTORMS RETURNING. && .NEAR TERM /THROUGH WEDNESDAY/... A SURFACE COLD FRONT IS NUDGING SLOWLY SE ACROSS OHIO...WITH A MID LEVEL SHORTWAVE ROTATING ACROSS THE MID/UPPER OHIO VALLEY. A SWATH OF SHOWERS WITH SCATTERED THUNDERSTORMS IS MOVING NE ACROSS EASTERN OHIO...ENTERING SOUTHWEST PA. SHWRS/TSTMS WILL SPREAD ACROSS ALL OF WESTERN PA BY LATER THIS AFTN...WITH SCATTERED TSTMS. WILL MAXIMIZE POPS ACROSS FAR SOUTHWEST PA/NORTHERN WV WITH LIKELY TO CATEGORICAL LATE THIS AFTN...TAPERING TO LOW END LIKELY NORTH OF PIT. WITH ABUNDANT DEEP LAYER MOISTURE...ESPECIALLY ACROSS NORTHERN WV/SOUTHWEST PA...SOME OF THESE SHOWERS MAY BE LOCALLY HEAVY WITH FLOODING OF SMALL STREAMS PSBL. THE FRONT WILL CROSS THE AREA THIS EVENING...WITH SHOWERS AND STORMS WILL DECREASING BY LATE THIS EVENING...ENDING OVERNIGHT AS THE FRONT EXITS TO THE EAST. MUGGY LOWS IN THE 60S WILL PREVAIL TNGT. RESIDUAL ISOLATED SHWRS ON THE RIDGES WILL END BY MID MORNING WED AS HIGH PRESSURE BUILDS IN. OTHER THAN FOR SOME MORNING FOG...DECREASING CLOUDS WILL PREVAIL WITH HIGHS WEDNESDAY IN THE MID 80S. && .SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/... LOW AMPLITUDE RIDGING WILL PROVIDE FOR DRY CONDITIONS FOR WEDNESDAY NIGHT AND THURSDAY. CLOUDS WILL INCREASE THURSDAY NIGHT AS THE NEXT FRONTAL SYSTEM IS PROGGED TO APPROACH...WITH THAT SYSTEM PROVIDING FOR THE NEXT CHANCE OF SHWRS/TSTMS FRIDAY. GIVEN TIMING DIFFERENCES BETWEEN THE QUICKER NCEP MODEL SUITE AND THE SOMEWHAT SLOWER ECMWF...WILL KEEP POPS CHANCE FOR NOW. ABOVE NORMAL TEMPERATURES WILL CONTINUE...WITH A FEW LOWER 90S PSBL THURSDAY...ESPECIALLY ACROSS EASTERN OHIO. && .LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/... 12Z GFS/00Z ECMWF IN GOOD AGREEMENT THAT COLD FRONT WILL STILL BE ACROSS THE CWA FRIDAY NIGHT...AND HAVE RAISED POPS TO HIGH CHANCE. FRONT MAY ACTUALLY STALL A BIT SOUTH OF I-70 FOR SATURDAY...WITH THE FRONT FINALLY DROPPING OUT OF THE CWA SATURDAY NIGHT. SUNDAY IS CURRENTLY THE ONLY COMPLETELY DRY DAY IN THE FORECAST...AS ANOTHER FRONT IS EXPECTED TO PASS THROUGH SUNDAY NIGHT INTO MONDAY. NCEP/CANADIAN MODELS DEPICT A DRY FRONTAL PASSAGE...WHILE THE ECMWF SHOWS A LINE OF SHOWERS. WILL KEEP A SLIGHT CHANCE OF THUNDERSTORMS IN THE FORECAST IN CASE THE LATTER SCENARIO DEVELOPS. WEAK HIGH PRESSURE IS THEN EXPECTED FOR TUESDAY...WITH A POSSIBILITY OF CONVECTION STILL NOT COMPLETELY RULED OUT. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... PRECIPITATION SHIELD CONTINUES TO MOVE INTO THE AREA FROM SOUTHWEST TO NORTHEAST. EXPECT THAT ALL TERMINALS WILL RECEIVE RAIN DURING THE AFTERNOON AND EARLY EVENING HOURS. SCATTERED CONVECTION IS EMBEDDED WITHIN THE RAIN SHIELD. AM STILL RELUCTANT TO TRY TO NAIL DOWN TIMING OF THUNDERSTORMS FOR TEMPO GROUPS...BUT FEEL THAT A MENTION OF TSRA NEEDS TO REMAIN IN ALL TAFS. RAIN SHIELD IS EXPECTED TO MOVE EAST OF THE AREA BY MIDNIGHT. ONCE CLEARING BEGINS TO OCCUR...LIGHT WINDS AND AN INVERSION WILL LIKELY ALLOW FOR REDUCTIONS OF VISIBILITIES OVERNIGHT. HAVE CONTINUED 2SM IN THE EARLY MORNING FOR SEVERAL TERMINALS...AND DROPPED THE FOG-PRONE TERMINALS TO 1SM. EVENING SHIFT WILL HAVE A BETTER OPPORTUNITY TO EVALUATE FOG POTENTIAL AFTER RAIN HAS MOVED THROUGH THE AREA. HIGH PRESSURE WILL BRING IN A DRIER AIR MASS FOR WEDNESDAY AFTERNOON AND THURSDAY. A COLD FRONT APPROACHING FROM THE WEST WILL BRING A CHANCE FOR RESTRICTIONS LATE THURSDAY NIGHT THROUGH FRIDAY NIGHT...AND POSSIBLY INTO SATURDAY. HIGH PRESSURE IS THEN EXPECTED TO RETURN FOR SUNDAY. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...NONE. OH...NONE. PA...NONE. WV...NONE. &&
Hazardous weather outlook, Jul 13, 3:42 AM EDT, 15 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 342 AM EDT TUE JUL 13 2010 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-140745- GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON- JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO- FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY- ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-FAYETTE-HANCOCK- BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER- 342 AM EDT TUE JUL 13 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS WILL RETURN TO THE AREA THIS AFTERNOON AND CONTINUE INTO THE EVENING. A FEW OF THE STORMS WILL HAVE LOCALLY HEAVY RAINFALL. IF MULTIPLE STORMS MOVE OVER THE SAME LOCATIONS...THIS MAY LEAD TO LOCALIZED FLOODING ALONG SMALL STREAMS AND IN AREAS OF POOR DRAINAGE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 13, 3:04 PM EDT, 4 hours 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 304 PM EDT TUE JUL 13 2010 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016- 020>023-029>032-WVZ001>004-012-021>023-041-140000- GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON- JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER- VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER- ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE- FAYETTE-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA- PRESTON-TUCKER- INCLUDING THE CITIES OF...OAKLAND MD...GRANTSVILLE... NEW PHILADELPHIA...DOVER...UHRICHSVILLE...CARROLLTON... EAST LIVERPOOL...SALEM...COLUMBIANA...EAST PALESTINE... WELLSVILLE...CALCUTTA...COSHOCTON...CADIZ...HOPEDALE... STEUBENVILLE...ZANESVILLE...CAMBRIDGE...MARTINS FERRY... ST. CLAIRSVILLE...BELLAIRE...BARNESVILLE...SHADYSIDE... BRIDGEPORT...CALDWELL...WOODSFIELD...SHARON...HERMITAGE... GROVE CITY...GREENVILLE...FARRELL...OIL CITY...FRANKLIN... SUGARCREEK...TIONESTA...NEW CASTLE...ELLWOOD CITY...BUTLER... ZELIENOPLE...CLARION...PUNXSUTAWNEY...BROOKVILLE... REYNOLDSVILLE...BROCKWAY...ALIQUIPPA...BEAVER FALLS...AMBRIDGE... MONACA...BEAVER...PITTSBURGH METRO AREA...KITTANNING... FORD CITY...LEECHBURG...FREEPORT...APOLLO...INDIANA... WASHINGTON...CANONSBURG...DONORA...CALIFORNIA...CHARLEROI... MONONGAHELA...MCMURRAY...GREENSBURG...NEW KENSINGTON... JEANNETTE...LATROBE...MONESSEN...WAYNESBURG...FAIRDALE... UNIONTOWN...CONNELLSVILLE...OHIOPYLE...TORONTO...WEIRTON... WHEELING...MOUNDSVILLE...NEW MARTINSVILLE...FAIRMONT... MORGANTOWN...KINGWOOD...TERRA ALTA...PARSONS...DAVIS...THOMAS 304 PM EDT TUE JUL 13 2010 ...LOCALLY HEAVY RAINFALL POSSIBLE THROUGH THIS EVENING... SLOW MOVING SHOWERS AND SCATTERED THUNDERSTORMS WILL CONTINUE TO SPREAD ACROSS THE UPPER OHIO VALLEY THROUGH THIS EVENING. WITH A VERY MOIST ATMOSPHERE...THE HEAVIER SHOWERS WILL HAVE THE POTENTIAL TO PRODUCE RAINFALL OF 1 TO 2 INCHES PER HOUR. THIS MAY LEAD TO LOCALIZED FLOODING ALONG SMALL STREAMS...URBAN AREAS...AND IN AREAS OF POOR DRAINAGE.
Local storm report, Jul 13, 6:40 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
640 PM EDT TUE JUL 13 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM FLASH FLOOD MORGANTOWN 39.64N 79.95W
07/13/2010 MONONGALIA WV EMERGENCY MNGR
4 FEET OF WATER ON PATTESON DRIVE IN DOWNTOWN MORGANTOWN.
0630 PM FLASH FLOOD BROOKHAVEN 39.61N 79.88W
07/13/2010 MONONGALIA WV EMERGENCY MNGR
WIDESPREAD FLOODING IS OCCURING. NUMEROUS ROADS CLOSED
0630 PM FLASH FLOOD WESTOVER 39.64N 79.98W
07/13/2010 MONONGALIA WV EMERGENCY MNGR
WIDESPREAD FLOODING IS OCCURING. NUMEROUS ROADS CLOSED.
0630 PM FLASH FLOOD STAR CITY 39.66N 79.99W
07/13/2010 MONONGALIA WV EMERGENCY MNGR
WIDESPREAD FLOODING IS OCCURING. NUMEROUS ROADS CLOSED.
&&
ASMITHSpecial weather statement, Jul 13, 7:12 PM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
712 PM EDT TUE JUL 13 2010
PAZ009-140015-
FOREST PA-
712 PM EDT TUE JUL 13 2010
...THUNDERSTORMS...
THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTY...
FOREST...
AT 708 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS OVER BYROMTOWN...OR ABOUT 5 MILES
NORTHEAST OF MARIENVILLE...MOVING NORTHEAST AT 5 MPH. THESE STORMS
WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 45 MPH...IN ADDITION TO A
BRIEF PERIOD OF HEAVY RAINFALL. SOME PONDING OF WATER IN LOW LYING
AREAS WILL BE POSSIBLE.
SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
MARIENVILLE... LYNCH...
KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND CREEKS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.
&&
LAT...LON 4162 7895 4144 7895 4143 7896 4144 7899
4144 7906 4142 7907 4141 7908 4152 7925
4164 7913 4163 7896Local storm report, Jul 13, 7:21 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
721 PM EDT TUE JUL 13 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0707 PM HEAVY RAIN DOVER 40.53N 81.48W
07/13/2010 U0.00 INCH TUSCARAWAS OH PUBLIC
STANDING WATER ON ROADS OR POOR DRAINAGE AREAS.
&&
ASMITHThe office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 6:22 PM EDT | Areal Flood Advisory | PBZ | Fayette, Greene | 3 hr |
| Jul 13, 7:12 PM EDT | Special Weather Statement | PBZ | Forest | 63 min |
| Jul 13, 5:48 PM EDT | Areal Flood Advisory | PBZ | Monroe | 3 hr |
| Jul 13, 7:00 PM EDT | Areal Flood Advisory | PBZ | Tuscarawas | 3 hr |
| Jul 13, 5:23 PM EDT | Areal Flood Advisory | PBZ | Monongalia | 3 hr |
| Jul 13, 5:36 PM EDT | Flash Flood Warning | PBZ | Monongalia | 6 hr |
Nearby
Flash Flood Warnings in Pennsylvania, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.